Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

What's causing the blisters on this man's feet?

This elderly man’s feet and legs had been red for a few weeks but the blisters had developed a few days previously. Dr Keith Hopcroft explains how he made the diagnosis

 

The patient

A 72-year-old man presented with this blister on his foot. He was not terribly forthcoming with his history, being more intent on emphasising how itchy and troublesome the lesion was.

As far as I could gather, the blister had been present for a few days – but there had been preceding symptoms for a few weeks, of skin redness affecting the lower legs and feet bilaterally. He was well in himself and his only relevant past history was hypertension, for which he took amlodipine.

First instinct

Apart from the obvious, tense bulla, both feet did look inflamed and I thought that more lesions were starting to develop.

Lower leg problems like this are fairly common in this age group and the list of possible differentials is long. The likeliest culprit was an adverse effect of his calcium antagonist – although I'd have felt more confident about this theory had he only started the drug recently. My inclination was to stop his amlodipine to see if it resolved the problem, but before I packed him off for a trial without treatment,

I considered the other possibilities.

Differential diagnosis

• Drug side-effect

• Cellulitis

• Varicose eczema

• Any cause of severe oedema

• Insect bites

• Primary dermatological problem

I've encountered red, swollen ankles many times as a result of calcium channel blocker treatment – but never with the itch or blistering that this patient was demonstrating.

Cellulitis was a possibility, though the bilaterality and lack of systemic upset was atypical – as was the complaint of itching rather than pain. This made me think of the problem commonly confused with cellulitis: varicose eczema. This certainly itches and, in severe cases, can blister. So it seemed a genuine front-runner, although the erythema was not that impressive.

Of course, any cause of ankle and leg oedema – if severe and prolonged – can cause bullae. But there was no obvious explanation for the onset of oedema in this case, and the acute onset was not typical.

The patient himself queried the possibility of a reaction to insect bites. Certainly, papular urticaria can result in similar symptoms – although, again, the history and appearance really didn't fit.

Which left the possibility of a specific dermatological pathology of acute onset primarily affecting his feet – which seemed unlikely, though worth bearing in mind.

The hidden clue

The penny only really started to drop when I thought to ask the patient if he'd noticed any lesions elsewhere. It was only then that he broke off from complaining about the itching to show me a couple of similar but much smaller bullae on his arms, and a large blister he'd noticed on his palate.

Getting on the right track

The presence of these other lesions quickly ruled out a number of my previous differentials and catapulted a generalised skin disorder to the top of the list.

He was promptly referred for a skin biopsy. This revealed a diagnosis of bullous pemphigoid and, after a course of steroids, his symptoms – much to his delight – rapidly regressed.

Dr Keith Hopcroft is a GP in Laindon, Essex

What is causing these blisters? Snapshot diagnosis

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say